Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Dermatol. 2000 Nov;143(5):923-9.

Adverse effects of herbal drugs in dermatology.

Author information

  • 1Department of Complementary Medicine, School of Postgraduate Medicine and Health Sciences, University of Exeter, 25 Victoria Park Road, Exeter EX2 4NT, UK. E.Ernst@ex.ac.uk

Abstract

Herbal treatments are becoming increasingly popular, and are often used for dermatological conditions. Thus dermatologists should know about their potential to cause adverse events. This review is aimed at addressing this area in a semisystematic fashion. Some agents, particularly Chinese herbal creams, have been shown repeatedly to be adulterated with corticosteroids. Virtually all herbal remedies can cause allergic reactions and several can be responsible for photosensitization. Some herbal medicines, in particular Ayurvedic remedies, contain arsenic or mercury that can produce typical skin lesions. Other popular remedies that can cause dermatological side-effects include St John's Wort, kava, aloe vera, eucalyptus, camphor, henna and yohimbine. Finally, there are some herbal treatments used specifically for dermatological conditions, e.g. Chinese oral herbal remedies for atopic eczema, which have the potential to cause systemic adverse effects. It is concluded that adverse effects of herbal medicines are an important albeit neglected subject in dermatology, which deserves further systematic investigation.

PMID:
11069498
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk